View Single Post
Old 01-07-2008, 02:54 PM  
moose53
Member
 
Join Date: Aug 2006
Posts: 761
Arrow Warning--FDA Warns On Severe Bone, Muscle Pain With Bone Drugs

from: http://money.cnn.com

Quote:
FDA Warns On Severe Bone, Muscle Pain With Bone Drugs

January 07, 2008: 01:13 PM EST


WASHINGTON -(Dow Jones)- The U.S. Food and Drug Administration Monday advised doctors and patients about the possibility of severe and sometimes incapacitating bone, joint or muscle pain linked to popular drugs used to treat osteoporosis and other bone-thinning diseases.

The agency said although a discussion of severe musculoskeletal pain is included in the prescribing information for all of the drugs, "the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals."

The drugs, sold under several brandnames including Fosamax, by Merck & Co. ( MRK); Boniva, by Roche Holding AG (RHHBY); Zometa and Reclast by Novartis AG ( NVS) and Actonel by Procter and Gamble Co. (PG), are known as bisphosphonates.

The FDA is conducting a separate safety review of the drugs to see if there is a link to atrial fibrillation, a heart rhythm disorder.

On the musculoskeletal front, the FDA said severe pain could occur within days, months or years after starting bisphosphonate treatment. The agency said the incidence rate of the severe pain and risk factors for developing it are unknown.

The FDA said some patients have reported complete relief of symptoms after discontinuing the bone-building drugs, while others have reported incomplete or slow resolution.

The FDA said severe musculoskeletal pain is different than bone pain, fever and chills and other problems that sometimes accompany initial treatment with intravenous bisphosphonates or initial exposure to once-weekly or once-monthly doses of oral bisphosphonates. Those symptoms tend to resolve within several days with continued drug use.

Doctors, the FDA said, need to consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients taking the drugs and consider temporary or permanent discontinuation of the drug.

-By Jennifer Corbett Dooren, Dow Jones Newswires; 202-862-9294; jennifer.corbett@dowjones.com
I can't take this class of drugs because there's been cases of people with MGUS getting jaw necrosis.

G-d, I feel like I just dodged a bullet

Barb
moose53 is offline   Reply With Quote